FDA warns telaprevir can cause fatal rash

January 4, 2013

Patients taking telaprevir for hepatitis C are at risk of developing a serious skin rash that could be fatal, the Food and Drug Administration has warned.

 

Washington - Patients taking telaprevir for hepatitis C are at risk of developing a serious skin rash that could be fatal, the Food and Drug Administration has warned.

The FDA received reports of patients having serious skin reactions after taking telaprevir in combination with peginterferon alfa and ribavirin (Incivek combination treatment, Vertex Pharmaceuticals). Some patients died when continuing to take Incivek combination treatment after developing a progressive rash and systemic symptoms.

The FDA is adding a boxed warning to the Incivek drug label advising that the combination treatment must be stopped immediately in patients who experience a rash with systemic symptoms or a progressive severe rash.